Alert archive / Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 199, NWS Blacksburg, VA

September 7, 2023Craig County, Montgomery County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 7, 2023, 3:32 PM EDT for Craig County, Montgomery County, Roanoke County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2023, 3:32 PM EDT (19:32 UTC)
Expired
Sep 7, 2023, 4:30 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craig County, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2091 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:55 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 7, 2:55 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
255 PM EDT Thu Sep 7 2023

.SYNOPSIS...
Low pressure aloft becomes established over the Ohio and
Tennessee Valleys tonight. This system will bring several
periods of showers and thunderstorms to the region through the
weekend. Monday should be drier. Cooler temperatures are also
expected, especially this weekend into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM EDT Thursday...

Key Messages:

1. Scattered showers and storms during the afternoon and evening
hours.

2. Some of storms may have damaging wind gusts and heavy rains.

A long wave trough axis will shift east this afternoon into
Friday. Embedded shortwaves will rotate around the upper trough.
Meanwhile, surface cold front is pushed east as the trough pivots
eastward. As the cold front continues to move east this
afternoon expected showers and thunderstorms to develop along
and ahead of it. Some of the storms can be strong to severe with
damaging winds and heavy rains. With solar heating expect
decent instability and some DCAPE values with drier air aloft
supporting a few stronger downdrafts. The prime window is 20z
to 03z for convection. With the loss of solar heating expected
convection to diminish this evening into tonight.

Overnight into Friday morning, expect low stratus to move in/develop
over the mountains and foothills, with some dense fog possible where
it clears out and rained hard. Low temperatures will range from mid
50s in the mountains to the upper 60s in the Piedmont. For Friday,
the combination of forcing with the broad trough, convergence along
the front, combined with embedded shortwaves will result in
scattered showers and thunderstorms.  Some of the storms can be
strong to severe with damaging winds and heavy rains. High
temperatures Friday will vary from the upper 60s in the mountains to
the upper 80s in the Piedmont.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Thursday...

Key Messages:

1. Heavy rain and slow moving storms over the weekend.
2. Severe storm potential for parts of the region Friday night.

A stubborn area of troughing will be settled over most of the
eastern CONUS by Friday night and will remain there through the
weekend. This upper forcing will contribute to a generally unsettled
weather pattern in this period. A stationary front just east of our
area in the VA Piedmont and Tidewater will drive surface convergence
as well. Storm motion around this front will be slow, and ensemble
guidance indicates a high likelihood of PWATs >1.5" throughout the
region. This setup, along with skinny CAPE profiles in model
soundings, points towards a threat of slow moving storms with high
rainfall rates which could lead to localized flash flooding.
Training along or near the boundary would also increase this threat.

The above scenario applies almost categorically to both Saturday and
Sunday, with the timing focused around each afternoon. However, some
shortwaves rotating around the trough could spark stronger storms at
other parts of the day, as the timing of these waves is uncertain.

Temperatures will be cooler after the front's passage Friday, and
pervasive cloud cover/rain showers preventing insolation for much of
the weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

Key Messages:

1. Less activity to start the week.
2. Another system comes by the second half of next week.

Troughing fades by Monday, and the boundary to our east moves out
into the Atlantic. After losing the main two sources of forcing from
over the weekend, Monday and Tuesday will be quieter and
precipitation coverage will be reduced. By Wednesday another area of
troughing will begin to intensify over the Great Lakes and will have
an associated cold front as well. This system will bring about more
showers and storms for the second half of the week. Details on
impacts and timing are hazy this far out, but there is good
confidence in another front moving through the area late next week.
Temperatures will be roughly around normal during this period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

VFR conditions with scattered MVFR conditions in convection
expected this afternoon into tonight. Scattered showers and
thunderstorms will develop this afternoon into tonight along and
ahead of a cold front moving eastward.

While thunderstorms gradually shift east and diminish tonight,
low clouds and fog will develop overnight into Friday morning.
Clouds cover may hinder fog development overnight. Pockets of
fog and low clouds will burn off by 14z Friday morning.

Isolated to scattered MVFR/IFR showers and Thunderstorms are
possible Friday afternoon into Friday evening.

Average confidence in winds, ceilings and visibility; lower
confidence for timing of convection.

EXTENDED AVIATION OUTLOOK...

Friday evening through Sunday: Periods of MVFR to IFR
visibility possible due to ISOLD-SCTD SHRA/TSRA with moderate to
heavy rain, mainly in the afternoon and evening hours. Monday
we transition to drier weather with VFR expected, although an
isolated afternoon -SHRA/-TSRA will be possible for the
mountains terminals. Scattered showers and thunderstorms are
possible Tuesday with Sub-VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...KK
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...SH
Hazardous weather outlook, Sep 7, 1:38 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
138 PM EDT Thu Sep 7 2023

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-081745-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
138 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and evening
as a cold front nears the area. Damaging wind gusts will be the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected again Friday afternoon and
evening as a cold front crosses the area. Damaging wind gusts will
be
the main threat, along with locally heavy rainfall.

Showers and thunderstorms may bring locally heavy rainfall to the
area for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-081745-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
138 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and evening
as a cold front nears the area. Damaging wind gusts will be the main
concern, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected again Friday afternoon and
evening as a cold front crosses the area. Damaging wind gusts will
be
the main threat, along with locally heavy rainfall.

Showers and thunderstorms may bring locally heavy rainfall to the
area for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Sep 7, 1:02 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Thu Sep 7 2023

NCZ001-018-071730-
Ashe NC-Watauga NC-
102 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN WATAUGA AND SOUTH CENTRAL ASHE COUNTIES THROUGH 130 PM
EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Todd, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jefferson...
West Jefferson...
Todd...
Fleetwood...
Baldwin...
Mount Jefferson...
and Idlewild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3633 8163 3643 8147 3627 8142 3627 8143
      3622 8159
TIME...MOT...LOC 1702Z 259DEG 9KT 3628 8157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, Sep 7, 2:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Thu Sep 7 2023

NCZ002-VAZ015-016-071830-
Alleghany NC-Grayson VA-Carroll VA-
201 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
CENTRAL CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX THROUGH 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galax, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Galax...
Hillsville...
Fries...
Fancy Gap...
Baywood...
Lambsburg...
and Gladesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3663 8106 3685 8083 3687 8078 3668 8058
      3656 8081 3656 8090 3654 8092 3651 8093
TIME...MOT...LOC 1801Z 228DEG 19KT 3662 8093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 7, 2:15 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Thu Sep 7 2023

NCZ001-018-071900-
Ashe NC-Watauga NC-
215 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT WATAUGA AND SOUTHWESTERN ASHE
COUNTIES THROUGH 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or over Sugar Grove, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boone...
Beech Mountain...
Foscoe...
Sugar Grove...
Todd...
Ashland...
and Beech Mountain In Avery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
      3636 8172 3641 8174 3643 8172 3646 8171
      3647 8170 3651 8170 3631 8148 3611 8181
      3616 8183 3619 8186 3619 8188 3621 8191
      3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 1815Z 228DEG 19KT 3625 8183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 7, 2:28 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT Thu Sep 7 2023

VAZ012-013-016-071900-
Pulaski VA-Wythe VA-Carroll VA-
228 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...EASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES THROUGH 300
PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grahams Forge, or near Patterson, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pulaski...
Dublin...
Patterson...
Allisonia...
Max Meadows...
Claytor Dam...
and Fort Chiswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3719 8079 3720 8073 3711 8059 3710 8059
      3709 8058 3708 8058 3707 8057 3708 8056
      3707 8056 3706 8055 3678 8091 3691 8102
TIME...MOT...LOC 1827Z 218DEG 30KT 3691 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 7, 3:11 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Thu Sep 7 2023

NCZ001-VAZ009-015-071945-
Ashe NC-Grayson VA-Smyth VA-
311 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ASHE...SOUTH
CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES THROUGH 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitetop, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lansing...
Whitetop...
Mouth Of Wilson...
Sugar Grove...
Troutdale...
Volney...
and Rugby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3657 8168 3659 8168 3661 8165 3661 8162
      3662 8161 3664 8161 3664 8162 3667 8164
      3679 8146 3669 8134 3657 8132 3657 8135
      3654 8135 3646 8161
TIME...MOT...LOC 1910Z 239DEG 9KT 3658 8159

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 7, 3:28 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Thu Sep 7 2023

VAZ014-072000-
Montgomery VA-
328 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY COUNTY
THROUGH 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merrimac, or over Christiansburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Mc Donalds Mill...
Elliston-Lafayette...
Merrimac...
and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 8019 3721 8019 3707 8042 3716 8052
      3735 8035 3737 8033
TIME...MOT...LOC 1927Z 231DEG 17KT 3718 8041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:22 AM EDTSpecial Weather StatementRNKBedford38 min
Sep 7, 2:01 PM EDTSpecial Weather StatementRNKCarroll, City of Galax29 min
Sep 7, 2:28 PM EDTSpecial Weather StatementRNKPulaski32 min
Sep 7, 3:28 PM EDTSpecial Weather StatementRNKMontgomery32 min
Sep 7, 3:38 PM EDTSpecial Weather StatementRNKCraig37 min
Sep 7, 3:45 PM EDTSpecial Weather StatementRNKGrayson30 min
Sep 7, 4:04 PM EDTSpecial Weather StatementRNKRoanoke26 min
Sep 7, 4:10 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig28 min
Sep 7, 4:15 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem30 min
Sep 7, 4:22 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem53 min
Sep 7, 4:26 PM EDTSpecial Weather StatementRNKCharlotte34 min
Sep 7, 4:33 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax42 min
Sep 7, 4:40 PM EDTSpecial Weather StatementRNKBotetourt35 min
Sep 7, 5:06 PM EDTSpecial Weather StatementRNKBotetourt39 min
Sep 7, 5:50 PM EDTSpecial Weather StatementRNKGiles25 min
Sep 7, 6:09 PM EDTSpecial Weather StatementRNKHalifax36 min
Sep 7, 6:16 PM EDTSpecial Weather StatementRNKTazewell29 min
Sep 7, 6:54 PM EDTSpecial Weather StatementRNKHalifax36 min
Sep 7, 7:16 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania59 min
Sep 7, 1:02 PM EDTSpecial Weather StatementRNKAshe28 min
Sep 7, 2:15 PM EDTSpecial Weather StatementRNKWatauga45 min
Sep 7, 3:11 PM EDTSpecial Weather StatementRNKAshe34 min
Sep 7, 7:41 PM EDTSpecial Weather StatementRNKWilkes34 min
Sep 7, 7:57 PM EDTSpecial Weather StatementRNKWilkes33 min
Sep 7, 6:32 PM EDTSpecial Weather StatementRNKSummers43 min
Sep 7, 7:17 PM EDTSpecial Weather StatementRNKGreenbrier28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.